Kansas, 2007

Flash Flooding and Flooding in Kansas, July 1 to 4, 2007

July 1 to 4, 2007 · NWS ICT · 21 events in 12 counties and zones

An upper level low pressure system and associated frontal boundary stalled across the area for several days, resulting in periods of numerous and widespread heavy showers and thunderstorms across portions of south-central and southeast Kansas from early on the 27th until July 1st. Phenomenal rainfall totals occurred during this period, ranging anywhere from 8 inches, to as much as 20 inches,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$149 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level low pressure system and associated frontal boundary stalled across the area for several days, resulting in periods of numerous and widespread heavy showers and thunderstorms across portions of south-central and southeast Kansas from early on the 27th until July 1st. Phenomenal rainfall totals occurred during this period, ranging anywhere from 8 inches, to as much as 20 inches, heaviest across southeast Kansas. A few the most extreme and measured rainfall reports from June 28th - 30th were 18.29 inches at Fredonia, 12.47 inches at Independence, 11.70 inches at Iola, 9.18 inches at Chanute, 8.63 inches at Erie and 8.40 inches at Coffeyville. Excessive runoff produced widespread, catastrophic, record flooding across much of southeast Kansas, particularly in the vicinity of area rivers, streams and creeks. Hardest hit were the Verdigris and Fall Rivers, where record flooding was observed at Fall River, Independence and Coffeyville. The Neosho River was also hard hit with record flooding observed at Erie and major flooding observed at Chanute, Parsons and Oswego. Public, private and crop damage was extensive and at times severe. Hundreds to potentially a few thousand homes and businesses sustained severe flood damage, an incalculable number of roads were closed due to high water, and several bridges were either washed out or sustained damage. Thousands of acres of crops sustained severe damage. Thousands of miles of roads were damaged from the flood waters. Evacuations and water rescues were common, as several towns were for a time surrounded and/or engulfed by flood waters. Water became unsafe, as flood waters inundated water and sewage treatment plants. Thousands of residents were without power for an extended period of time. Several counties were declared federal disaster areas. Public and private damages likely exceeded hundreds of millions of dollars, but exact monetary values will be difficult to nearly impossible to determine. The flooding in Coffeyville enveloped the Coffeyville Resources Refinery. A malfunctioning pump lead to a 71,000 gallon crude oil spill into the Verdigris River, leaving an oily gunk on everything the oil touched, and contaminating the water for miles. One fatality occurred in Coffeyville, when a gentleman refused to evacuate his motel room, despite being warned twice by emergency officials of the impending flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 9:19 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 30, 9:19 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1019 PM CDT SAT JUN 30 2007

.UPDATE...
RECORD AND POTENTIALLY CATASTROPHIC RIVER FLOODING IS OCCURRING
ON THE VERDIGRIS RIVER...WHICH WILL AFFECT INDEPENDENCE AND
COFFEYVILLE. AFTER COORDINATION WITH THE TULSA RFC...THE
RECORD FORECAST STAGES WERE RAISED THIS EVENING. THIS COULD
RESULT IN THE RIVER APPROACHING THE TOP OF THE LEVEE AT
INDEPENDENCE...AND TOPPING THE LEVEE AT COFFEYVILLE. VERY HEAVY
RAINFALL CONTINUED TO FALL ACROSS EXTREME SOUTHEAST KANSAS
LATE THIS EVENING...AND IS EXPECTED TO REDEVELOP WITHIN THE
DEFORMATION ZONE ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS
OVERNIGHT. THIS WILL RESULT IN THE POTENTIAL FOR HEAVY RAINFALL
AS FAR WEST AS THE TURNPIKE AGAIN. OTHERWISE...STRATUS AND
FOG WILL DEVELOP WEST ACROSS CENTRAL KANSAS LATER TONIGHT.

KED

&&

.PREV DISCUSSION... /ISSUED 801 PM CDT SAT JUN 30 2007/

AVIATION...
FOR 00Z TAF SUITE...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDER WILL CONTINUE TO
AFFECT SOUTHEAST KANSAS THROUGH MUCH OF THE FORECAST PERIOD. FURTHER
WEST ACROSS CENTRAL KANSAS...IFR CIGS AND VSBYS WILL CONTINUE TO
DEVELOP AND EXPAND WEST IN THE MOIST EASTERLY LOW LEVEL FLOW LATE
TONIGHT INTO EARLY SUNDAY MORNING.

KED

PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 30 2007/

DISCUSSION...

TONIGHT-MON:

FLOODING AND PROBABILITY OF PRECIPITATION CONTINUE TO BE A BROKEN
RECORD. SERIOUS THREAT AGAIN TONIGHT BUT DEFINITE DIFFERENCES IN
SETUP. 1200 UTC UPPER AIR ANALYSIS SHOWS WELL DEFINED 850MB
EAST/WEST BOUNDARY INTO LOW OVER NORTHWEST OK. CONVERGENCE INTO
BOUNDARY AND WEAK MCV SUPPORTED MOST WIDESPREAD PRECIPITATION ACROSS
EASTERN KS TODAY. UNCAPPED WARM SECTOR COMBINED WITH A LITTLE BIT
OF FILTERED SUN HAS RESULTED IN SLOWLY INCREASING RAIN
SHOWERS/THUNDERSTORMS DURING THE AFTERNOON. GLOBAL FORECAST SYSTEM
MODEL APPEARS TO HAVE GOOD HANDLE OUT OF THE BOX AND WAS GENERALLY
USED FOR THE SHORT TERM. NORTH AMERICAN MODEL SHOWING USUAL
CONVECTIVE FEEDBACK PROBLEMS. 1000-2000 CAPES POSSIBLE IN WARM
SECTOR...BUT PRIMARY THREAT IS DEFINITELY TROPICAL/TORRENTIAL
RAIN. BELIEVE HEAVIEST PRECIPITATION MAY OCCUR NEAR ICT/TOP BORDER
IN SOUTHEAST KS...AND AM NOT CONVINCED BOUNDARY WILL SAG AS FAR
SOUTH AS SOME OTHER MODELS SUGGEST. LOW LEVEL CONVERGENCE MAY NOT
BE AS GOOD AS LAST NIGHT...BUT THERE IS NOTHING TO REALLY STOP THE
PRECIPITATION EITHER. WITH TROPICAL RAINFALL RATES...EVEN
SCATTERED PRECIPITATION WILL ADD UP...UNFORTUNATELY IN AREAS
ALREADY EXPERIENCING RECORD FLOODING.

AS FOR QUANTITATIVE PRECIPITATION FORECAST...ANTICIPATE AMOUNTS
AROUND 2 INCHES LIKELY ACROSS MUCH OF SOUTHEAST KS BY 12 UTC SUN
BUT WITH SIGNIFICANTLY HIGHER LOCAL AMOUNTS IN CONVECTIVE CORES
AND TRAINING. INCREASED PROBABILITY OF PRECIPITATION ON SUN AND
INTO MON AS IT APPEARS THIS LOW WILL NOT BE MOVING OUT VERY
QUICKLY. TEMPERATURES TRIMMED BACK A BIT DUE TO CLOUDS/
PRECIPITATION.

WED-SAT:

WHILE OVERALL PATTERN REMAINS UNCHANGED FROM YESTERDAY AND MODELS
QUITE CONSISTENT ON LONG WAVE PATTERN DURING THIS PERIOD...THE
ACTUAL DETAILS OF THE FORECAST ARE PROBLEMATIC. RIPPLES IN NORTHWEST
FLOW AND COPIOUS MOISTURE IN OR JUST SOUTH OF THE AREA WILL LEAD
TO PERIODIC BOUTS OF THUNDERSTORMS. APPEARS UNLIKELY THAT
TEMPERATURES ALOFT WILL WARM ENOUGH TO COMPLETELY NIX
PRECIPITATION. NOT ENTIRELY CONVINCED ON FRONTAL PASSAGE TIMING...
BUT SHOULD SEE EITHER MCS/FRONTAL PASSAGE LATE WED/EARLY THU.
ADDITIONAL WAVES EVIDENT ON FRI/SAT FROM BOTH EUROPEAN CENTRE FOR
MEDIUM RANGE WEATHER FORECASTS MODEL/GLOBAL FORECAST SYSTEM
MODEL...BUT SIGNIFICANT DIFFERENCES IN TIMING. AS EARLY AS 0000
UTC SAT EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL
SURGES 850MB MOISTURE UP HIGH PLAINS IN RESPONSE TO LEE TROUGHING
WITH FAVORABLE UPSLOPE HIGH PLAINS MCS REGIME. TEMPERED MAXES
ACROSS FLOODED AREAS OF SOUTHEAST KS WHERE MOIST GROUND WILL
RESULT IN SLIGHTLY MORE COOLER TEMPERATURES DUE TO EVAPORATION AND
INCREASED CUMULUS. -HOWERTON

AVIATION...

WITH LITTLE CHANGES FROM 24HRS AGO...PERSISTENCE WILL BE THE RULE.
BASED ON LATEST TRENDS...INSTRUMENT FLIGHT RULES CONDITIONS ARE
LIKELY ACROSS THE AREA TONIGHT AND THROUGH AT LEAST 1800 UTC SUN.
HEAVY RAIN SHOWERS/THUNDERSTORMS ARE MOST LIKELY AT KICT AND KCNU
WITH SLIGHTLY LESS CHANCES AT KSLN/KRSL/KHUT. WITH MOIST UPSLOPE FLOW
ON SUN...DO NOT ANTICIPATE QUICK CLEARING AT ANY LOCATION.

-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  78  66  84 /  60  50  20  20
HUTCHINSON      64  79  66  84 /  50  40  20  10
NEWTON          65  76  66  84 /  60  50  20  10
ELDORADO        66  77  66  83 /  80  60  30  20
WINFIELD-KWLD   68  80  67  83 /  90  60  30  20
RUSSELL         62  81  65  86 /  20  10  10  10
GREAT BEND      63  80  66  85 /  20  20  10  10
SALINA          63  81  65  85 /  40  30  10  10
MCPHERSON       64  79  66  84 /  50  40  20  10
COFFEYVILLE     70  79  67  83 / 100  80  50  20
CHANUTE         67  79  66  83 / 100  70  40  20
IOLA            66  79  66  83 / 100  70  40  20
PARSONS-KPPF    68  79  67  82 / 100  80  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ052-053-068>072-
083-092>096-098>100.

&&
Hazardous weather outlook, Jun 30, 8:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT SAT JUN 30 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020400-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
950 PM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

VERY SERIOUS OR RECORD FLOODING IS OCCURRING OVER PARTS OF
SOUTHEAST KANSAS. SEE THE LATEST FLOOD STATEMENTS AND WARNINGS FOR
DETAILS ON THE RIVER FLOODING.

FLOOD OR FLASH FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF SOUTH
CENTRAL AND ALL OF SOUTHEAST KANSAS DUE TO THE FLOODING OF LOW
AREAS...CREEKS AND STREAMS. THE HEAVIEST RAINFALL OVERNIGHT IS
EXPECTED TO BE ALONG AND EAST OF HIGHWAY 75...WHERE TWO OR MORE
INCHES OF RAIN IS LIKELY.

PATCHY FOG IS POSSIBLE OVERNIGHT ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS. VISIBILITIES COULD DROP AS LOW AS ONE MILE
IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE HEAVY RAINFALL IS ANTICIPATED FOR PARTS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS ON SUNDAY. THIS WILL LIKELY AGGRAVATE ONGOING
FLOODING. SEE THE LATEST FLASH FLOOD WATCH FOR THE LATEST
INFORMATION.

RIVER FLOODING WILL ALSO CONTINUE ALONG THE VERDIGRIS...NOSH
AND WALNUT RIVERS ON SUNDAY AND INTO MONDAY. SEE THE LATEST FLOOD
WARNINGS FOR MORE INFORMATION.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE ON MONDAY OVER MUCH OF
SOUTH CENTRAL AND SOUTHEAST KANSAS. HEAVY RAIN WILL BE THE PRIMARY
THREAT.

A COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS ON
WEDNESDAY AFTERNOON AND THURSDAY NIGHT. SOME OF STORMS MAY BECOME
STRONG WITH MORE HEAVY RAINFALL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF
FLOODING OR HEAVY RAINFALL WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Jun 30, 7:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
851 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HEAVY RAIN       IOLA                    37.93N 95.40W
06/30/2007  M11.00 INCH      ALLEN              KS   TRAINED SPOTTER

            11 INCHES OF RAINFALL MEASURED IN THE LAST 24 HOURS NEAR
            IOLA.

&&

CDJ
Local storm report, Jun 30, 10:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1146 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     FLASH FLOOD      4 N CHANUTE             37.73N 95.46W
06/30/2007                   ALLEN              KS   EMERGENCY MNGR

            WATER ACROSS HIGHWAY 169 JUST WEST OF THE HUMBOLDT /
            CHANUTE EXIT. THIS IS ALONG THE NEOSHO / ALLEN COUNTY
            LINE.

&&

CDB

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

12 flood, 9 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
July 1, 12:00 AM CST to 9:50 PM CST
Where
Chautauqua County, Sedan
Cause
Heavy Rain
Property damage
$48,000
Reported by
Emergency Manager
Coordinates
37.130, -96.180

Extremely heavy rainfall from the end of June into early July caused flash flooding throughout Chautauqua County. This resulted in roughly 48 thousand dollars in damage.

Flash Flood, Cowley

When
July 1, 12:00 AM CST to 9:50 PM CST
Where
Cowley County, Winfield
Cause
Heavy Rain
Property damage
$320,000
Reported by
Emergency Manager
Coordinates
37.250, -96.980

Extremely heavy rainfall from the end of June into early July caused flash flooding throughout Cowley County. The flash flooding and the ensuing river flooding resulted in roughly 320 thousand dollars in damage. Major flooding was observed on the Walnut River at Winfield with a crest of 35.79 feet recorded the evening of July 1st. This was 17.79 feet above flood stage. The Walnut River at Winfield remained above flood stage until July 3rd. Moderate flooding was also observed on the Walnut River and the Arkansas River at Arkansas City.

Flash Flood, Elk

When
July 1, 12:00 AM CST to 9:50 PM CST
Where
Elk County, Howard
Cause
Heavy Rain
Property damage
$27 million
Reported by
Emergency Manager
Coordinates
37.470, -96.270

Extremely heavy rainfall from the end of June into early July caused flash flooding throughout Elk County. The flooding damaged or destroyed around 400 houses. This led 12 to 42 million dollars in damage. An awesome 21.49 inches of rain fell during the month of June. Much of this fell during the last few days of the month.

Flash Flood, Labette

When
July 1, 12:00 AM CST to July 2, 10:03 AM CST
Where
Labette County, Parsons
Cause
Heavy Rain
Property damage
$540,000
Reported by
Emergency Manager
Coordinates
37.350, -95.270

Extremely heavy rainfall from the end of June into early July caused flash flooding throughout Labette County. The flash flooding and the ensuing river flooding resulted in 2 homes being destroyed and 11 others suffering major damage. This resulted in roughly 540 thousand dollars in damage. Major flooding was observed at Parsons and Oswego. Parsons recorded a crest of 35.05 feet while Oswego recorded a crest of 30.0 feet. These crests were 14.05 feet and 13 feet above flood stage respectively. The Neosho fell blow flood stage on the July 7th at both locations.

Flash Flood, Montgomery

When
July 1, 12:00 AM CST to July 2, 10:03 AM CST
Where
Montgomery County, Coffeyville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$81 million
Reported by
Emergency Manager
Coordinates
37.030, -95.630

Extremely heavy rainfall from the end of June into early July caused flash flooding throughout Montgomery County. The hardest hit areas were Independence and Coffeyville. The flash flooding combined with the ensuing record river flooding along the Verdigris River led to at least 500 homes being destroyed with another 55 sustaining major damages. Businesses in the county reported 23 million in losses and the cost to public infrastructure resulted in another 4 million in damages. Additionally, 43,000 acres of cropland were flooded. The Verdigris River also overtopped a levee protecting the refinery in Coffeyville resulting in an oily toxic mess that inundated areas downstream. The Verdigris River at Independence crested at 52.4 feet in the morning hours of July 1st. This was 22.4 feet above flood stage. At Coffeyville the river crested at 30.7 feet the evening of July 1st which is 12.7 above flood stage. Again, both of these crests were records. The river remained above flood stage for both cities until July 7th. Unfortunately there was one fatality. A 55 year old man was found in the Budget Inn in Coffeyville. An autopsy revealed that the individual died as a result of drowning. This tragedy was compounded by the fact that the individual was warned twice that floodwaters would inundate the hotel but on both occasions the individual refused to leave. The Coffeyville Journal and the Arkansas City Traveler contributed to this report.

Flash Flood, Allen

When
July 1, 12:00 AM CST to July 2, 10:03 AM CST
Where
Allen County, Iola
Cause
Heavy Rain
Property damage
$6.0 million
Reported by
Emergency Manager
Coordinates
37.920, -95.400

Extremely heavy rainfall from the end of June into early July caused flash flooding throughout Allen County. The flash flooding and the ensuing river flooding caused an estimated 3 million dollars in damages to private property and 3 million dollars in damage to public infrastructure. Additionally, the flood water damaged and estimated 8,000 acres of crops. Moderate flooding occurred on the Neosho River with a crest of 26.9 feet recorded at Iola. This was 11.9 feet above flood stage. The river remained above flood stage until the afternoon of July 3rd.

Flash Flood, Neosho

When
July 1, 12:00 AM CST to July 2, 10:03 AM CST
Where
Neosho County, Chanute
Cause
Heavy Rain
Property damage
$12 million
Reported by
Emergency Manager
Coordinates
37.680, -95.470

Extremely heavy rainfall from the end of June into early July caused flash flooding throughout Neosho County. The flash flooding and the ensuing river flooding resulted in roughly 100 homes being destroyed and another 50 sustaining major damage. This resulted in at least 10.5 million dollars in damages. An additional 1.5 million dollars in damage was reported public infrastructure. The Neosho River reached a record crest of 40.6 feet on the morning of July 2nd. This was 11.6 feet above flood stage. Major flooding was seen on the Neosho at Chanute when a crest of 36.82 feet was recorded on the morning of July 1st. The Neosho inundated the city of Chanute with some areas under as much as 7 to 8 feet of water. The river remained above flood stage at Chanute until July 4th and at Erie until July 5th.

Flash Flood, Wilson

When
July 1, 12:00 AM CST to July 2, 10:03 AM CST
Where
Wilson County, Fredonia
Cause
Heavy Rain
Property damage
$22 million
Reported by
Emergency Manager
Coordinates
37.530, -95.820

Extremely heavy rainfall from the end of June into early July caused flash flooding throughout Wilson County. The flash flooding and the ensuing river flooding led to approximately 500 homes sustaining major damage which resulted in an estimated 15 million dollars in damage. Additionally, 6.6 million dollars of damage was done to public infrastructure. The Fall River at Fredonia had a record crest of 41.12 feet on the morning of June 30th. This is 24.12 feet above flood stage. The river fell below flood stage early in the morning of July 2nd.

Flash Flood, Woodson

When
July 1, 12:00 AM CST to 3:04 PM CST
Where
Woodson County, Yates Center
Cause
Heavy Rain
Property damage
$71,000
Reported by
Emergency Manager
Coordinates
37.880, -95.730

Extremely heavy rainfall from the end of June into early July caused flash flooding throughout Woodson County. This resulted in roughly 71 thousand dollars in damage.

Flood, Butler

When
July 1, 12:00 AM CST to 9:22 PM CST
Where
Butler County, El Dorado
Cause
Heavy Rain
Property damage
$108,000
Reported by
Emergency Manager
Coordinates
37.820, -96.870

Heavy rainfall from the end of June into early July caused flooding throughout Butler County. This resulted in roughly 108 thousand dollars in damage.

Flood, Greenwood

When
July 1, 12:00 AM CST to 9:22 PM CST
Where
Greenwood County, Eureka
Cause
Heavy Rain
Property damage
$51,000
Reported by
Emergency Manager
Coordinates
37.820, -96.300

Heavy rainfall from the end of June into early July caused flash flooding throughout Greenwood County. This resulted in roughly 59 thousand dollars in damage.

Flood, Sumner

When
July 1, 12:00 AM CST to 9:48 PM CST
Where
Sumner County, Oxford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.280, -97.170

Flood, Woodson

When
July 1, 3:05 PM CST to July 4, 7:33 AM CST
Where
Woodson County, Yates Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.880, -95.730

Flood, Chautauqua

When
July 1, 9:51 PM CST to July 3, 7:19 AM CST
Where
Chautauqua County, Sedan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.130, -96.180

Flood, Cowley

When
July 1, 9:51 PM CST to July 3, 7:19 AM CST
Where
Cowley County, Winfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.250, -96.980

Flood, Elk

When
July 1, 9:51 PM CST to July 4, 7:30 PM CST
Where
Elk County, Howard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.470, -96.270

Flood, Labette

When
July 2, 10:04 AM CST to July 4, 7:30 PM CST
Where
Labette County, Parsons
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.350, -95.270

Flood, Montgomery

When
July 2, 10:04 AM CST to July 4, 7:30 PM CST
Where
Montgomery County, Independence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.230, -95.720

Flood, Allen

When
July 2, 10:04 AM CST to July 3, 7:26 AM CST
Where
Allen County, Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.920, -95.400

Flood, Neosho

When
July 2, 10:04 AM CST to July 4, 7:30 PM CST
Where
Neosho County, Chanute
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.680, -95.470

Flood, Wilson

When
July 2, 10:04 AM CST to July 4, 7:33 AM CST
Where
Wilson County, Fredonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.530, -95.820

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Montgomery2007-07-0155MalePermanent StructureDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48701, 48703, 48705, 48711, 48721, 48729, 48732, 48736, 48737, 48858, 48859, 48861, 48856, 48812, 48833, 48842, 48844, 48845, 48852, 48854, 48855.